Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 69, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 23, 2003, 3:21 PM EDT for Carteret County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2003, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 23, 2003, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 15 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 231921 SVRMHX NCC031-232000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 321 PM EDT SAT AUG 23 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTERET COUNTY IN EASTERN NORTH CAROLINA * UNTIL 400 PM EDT * AT 321 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER NEWPORT...OR ABOUT 6 MILES NORTHWEST OF MOREHEAD CITY...MOVING EAST AT 15 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARLOWE AROUND 330 PM EDT NORTH RIVER AROUND 345 PM EDT BETTIE...AND OTWAY AROUND 355 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR NICKEL SIZED HAIL. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. THIS STORM IS PRODUCING VERY HEAVY RAINS...AND MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND CULVERTS. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3484 7689 3472 7689 3472 7647 3493 7644 20 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 11:00 AM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 23, 11:00 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1100 AM EDT SAT AUG 23 2003 NO ZFP UPDATE PLANNED. COLD FRONT JUST S OF ALBEMARLE SOUND AT 15Z AND EXPECT IT TO PUSH TO SRN PART OF CWA BY 00Z. 15Z PLACEMENT VERIFIED WELL FOR LOCAL 06Z WORK STN ETA. THIS AND OTHER MESO MODELS CONTINUE TO INDICATE SCT CONVECTIVE ACTIVITY DEVELOPING JUST BEHIND FRONTAL BOUNDARY EARLY THIS AFTN AND PUSHING S WITH FRONT. CURRENT FCST LOOKS IN GOOD SHAPE WITH 40 POPS AND NO UPDATE NEEDED. CWF: FCST TREND ON TRACK. WILL ADJUST INITIALIZATION OF WIND DIRECTION AS MOST AREAS HAVE COME AROUND TO W OR NW WITH FRONT PUSHING DOWN. .MHX...NONE. JBM
Hazardous weather outlook, Aug 23, 3:30 AM EDT, 11 hours 51 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 330 AM EDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AS A COLD FRONT MOVES SOUTHEAST ACROSS THE REGION. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RF
In the hours before
Special weather statement, Aug 23, 2:34 PM EDT, 47 minutes before
NCZ081-231915- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 234 PM EDT SAT AUG 23 2003 ...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE COUNTY UNTIL 315 PM EDT... AT 234 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER ENGELHARD... MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL EASTERN MAINLAND HYDE COUNTY AT 250 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LAKE LANDING AND MIDDLETOWN. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
Special weather statement, Aug 23, 2:50 PM EDT, 31 minutes before
NCZ090-092-093-095-098-231945- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT SAT AUG 23 2003 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN... JONES AND DUPLIN COUNTIES UNTIL 345 PM EDT... AT 250 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES WEST OF JACKSONVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...OR FROM BEULAVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAVELOCK AT 315 PM EDT... JACKSONVILLE AT 320 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEAUFORT...MOREHEAD CITY AND SWANSBORO. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:07 PM EDT | Special Marine Warning | MHX | 83 min | |
| Aug 23, 3:30 PM EDT | Special Marine Warning | MHX | 90 min | |
| Aug 23, 3:30 PM EDT | Special Marine Warning | MHX | 90 min | |
| Aug 23, 3:47 PM EDT | Flash Flood Warning | MHX | Carteret | 118 min |
| Aug 23, 3:57 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 48 min |
| Aug 23, 5:05 PM EDT | Special Marine Warning | MHX | 25 min | |
| Aug 23, 5:32 PM EDT | Special Marine Warning | MHX | 58 min | |
| Aug 23, 6:32 PM EDT | Special Marine Warning | MHX | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.